Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Sep 11, 2023, 3:49 PM EDT for 6 counties in Michigan. It took effect at Sep 12, 2023, 4:00 AM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2023, 3:49 PM EDT (19:49 UTC)
- In effect from
- Sep 12, 2023, 4:00 AM EDT
- Expired
- Sep 13, 2023, 12:00 AM EDT
- In force
- 20 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466 WHUS43 KGRR 111949 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 349 PM EDT Mon Sep 11 2023 MIZ037-043-120400- /O.NEW.KGRR.BH.S.0025.230912T0800Z-230913T0400Z/ Mason-Oceana- 349 PM EDT Mon Sep 11 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From late tonight through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be most dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ050-056-064-071-120400- /O.NEW.KGRR.BH.S.0025.230912T1200Z-230913T0400Z/ Muskegon-Ottawa-Allegan-Van Buren- 349 PM EDT Mon Sep 11 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be most dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
5 follow-up statements
139 WHUS43 KGRR 120137 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 937 PM EDT Mon Sep 11 2023 MIZ037-043-120945- /O.CON.KGRR.BH.S.0025.230912T0800Z-230913T0400Z/ Mason-Oceana- 937 PM EDT Mon Sep 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From late tonight through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be most dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ050-056-064-071-120945- /O.CON.KGRR.BH.S.0025.230912T1200Z-230913T0400Z/ Muskegon-Ottawa-Allegan-Van Buren- 937 PM EDT Mon Sep 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be most dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
842 WHUS43 KGRR 121415 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1015 AM EDT Tue Sep 12 2023 MIZ037-043-122215- /O.CON.KGRR.BH.S.0025.000000T0000Z-230913T0400Z/ Mason-Oceana- 1015 AM EDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From late tonight through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be most dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ050-056-064-071-122215- /O.CON.KGRR.BH.S.0025.000000T0000Z-230913T0400Z/ Muskegon-Ottawa-Allegan-Van Buren- 1015 AM EDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be most dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
318 WHUS43 KGRR 121923 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 323 PM EDT Tue Sep 12 2023 MIZ037-043-130330- /O.CON.KGRR.BH.S.0025.000000T0000Z-230913T0400Z/ Mason-Oceana- 323 PM EDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From late tonight through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ050-056-064-071-130330- /O.CON.KGRR.BH.S.0025.000000T0000Z-230913T0400Z/ Muskegon-Ottawa-Allegan-Van Buren- 323 PM EDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
028 WHUS43 KGRR 130148 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 948 PM EDT Tue Sep 12 2023 MIZ037-043-130400- /O.CON.KGRR.BH.S.0025.000000T0000Z-230913T0400Z/ Mason-Oceana- 948 PM EDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From late tonight through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ050-056-064-071-130400- /O.CON.KGRR.BH.S.0025.000000T0000Z-230913T0400Z/ Muskegon-Ottawa-Allegan-Van Buren- 948 PM EDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
336 WHUS43 KGRR 130340 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1140 PM EDT Tue Sep 12 2023 MIZ037-043-130445- /O.EXP.KGRR.BH.S.0025.000000T0000Z-230913T0400Z/ Mason-Oceana- 1140 PM EDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT MIDNIGHT EDT TONIGHT... Wind and waves are no longer hazardous to swimmers. $$ MIZ050-056-064-071-130445- /O.EXP.KGRR.BH.S.0025.000000T0000Z-230913T0400Z/ Muskegon-Ottawa-Allegan-Van Buren- 1140 PM EDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT MIDNIGHT EDT TONIGHT... Wind and waves are no longer hazardous to swimmers. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 11, 3:41 PM EDT, 8 minutes earlier.
Area forecast discussion, Sep 11, 3:41 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
341 PM EDT Mon Sep 11 2023
LATEST UPDATE...
Short Term/Long Term/Marine
.SHORT TERM...(This evening through Tuesday night)
Issued at 340 PM EDT Mon Sep 11 2023
The first wave of rain today brought 1-2" of rain to parts of
Muskegon, Ottawa, Allegan, and Kent Counties and is now weakening
and exiting to the northeast.
Rain showers have recently become more of the scattered variety
but another more widespread area of rain is now approaching from
srn Lk MI and ne IL. This rain largely impacts locations south and
east of GRR late this afternoon/evening while only scattered
additional light amounts are expected from GRR to the north and
west. Thunder risk continues to be very low due to lack of
instability.
PoPs lower significantly overnight into Tuesday as the frontal
zone pulls away but a few isolated showers should linger as the
upper trough and cold pool aloft arrive. Some fairly robust lake
effect convection could develop late tonight into Tuesday as delta
Ts increase to near 13C with the arrival of the cold air aloft.
The southern mid-lake buoy is still 70F/21C and H8 air near 7C is
progged to arrive by 12Z Tue. Slightly negative LI/s over the
lake could support a few tstms along the lakeshore or just
offshore as the upper trough continues to amplify overhead.
The main focus for PoPs/QPF on Tuesday night is over srn WI
related to a fairly impressive shortwave passing through the base
of the still-digging, less positively tilted, upper longwave
trough. This shower activity may be sliding in our direction late
Tuesday night and could contain some isolated thunder as well due
to the Lk MI boost factors mentioned above.
Chilly couple of days ahead with highs only in the 60s. Lows
Tuesday night dipping into the 40s.
.LONG TERM...(Wednesday through Monday)
Issued at 340 PM EDT Mon Sep 11 2023
After an unsettled period to start the week in the short term, we
will see cool and quiet weather settle in for the mid-late portion
of the week. Then unsettled weather looks to return next weekend.
The chances of rain on Wednesday is not zero, but most areas should
stay dry. The upper system responsible for the rain today, and
lingering showers on Tuesday, will still be over the region on
Wednesday. There looks to be one last wave with this low that will
take the low east of the area finally by late Wednesday. The last
wave looks to stay SW of the area, keeping rain chances concentrated
down there.
We then lose any rain chances for Thursday and Friday, expecting
mainly clear skies and cool temperatures. This comes with an upper
ridge that will traverse the area. The cool air mass, clear skies,
and lighter winds at night may allow for some frost development
across the normally cooler interior portions of Central Lower,
especially on Thursday morning. The air mass should then modify by
Friday to keep the frost potential lower.
As the ridge moves to our east by Saturday, we will see another
longer wave trough settle over the area beginning Saturday afternoon
and evening. We are not looking at widespread rain with this
feature, but it will bring a parade of short waves through the area
Saturday night through Monday. This will result in some chances of
rain on occasion, but not a washout by any means. Moisture is quite
meager over the area during this time frame, with the Gulf
moisture cut off.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 147 PM EDT Mon Sep 11 2023
Conditions have generally been going as expected through early
this afternoon with the rain and lower conditions. KMKG and KGRR
have seen the heavier rain, with IFR conditions early this
afternoon. Further south and east, there has been light rain, but
mainly with VFR conditions. The batch of more widespread rain over
the area just before 18z will move out over the next 1-2 hours,
with a relative lull coming in for 2-4 hours.
The more widespread rain will move in an axis a little further
south than the first batch. This will bring more impacts to the
other terminals, and less impacts to KMKG. The widespread rain
will move out late tonight. The lower clouds and fog will likely
hold on a bit through sunrise on Tuesday. It will slowly lift then
later Tuesday morning and Tuesday afternoon to MVFR by the end of
this forecast period at 18z Tuesday.
&&
.MARINE...
Issued at 340 PM EDT Mon Sep 11 2023
Will be issuing Small Craft Advisory/Beach Hazard Statements
starting late tonight near Big and Little Sable Points, spreading
south over the rest of the area by 12Z Tuesday. This is for
impressive fall-like northerly flow cold advection pattern on
the back side of a departing system.
Also of concern is the possible of a few thunderstorms and
waterspouts related to the lake-induced instability with water
temps 60-70 and cold air aloft arriving. Conditions subsiding late
Tuesday night as winds turn slightly offshore, but could increase
again Wednesday afternoon/evening once winds bend more onshore
again.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late tonight through Tuesday
evening for MIZ037-043.
Beach Hazards Statement from Tuesday morning through Tuesday
evening for MIZ050-056-064-071.
LM...Small Craft Advisory from 8 AM Tuesday to midnight EDT Tuesday
night for LMZ844>847.
Small Craft Advisory from 4 AM Tuesday to midnight EDT Tuesday
night for LMZ848-849.
&&
SHORT TERM...Meade
LONG TERM...NJJ
AVIATION...NJJ
MARINE...MeadeHazardous weather outlook, Sep 11, 3:39 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 339 AM EDT Mon Sep 11 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 339 AM EDT Mon Sep 11 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Non-severe thunderstorms will be possible from late morning into afternoon. Minor nuisance flooding might occur in spots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Tuesday afternoon. Some storms could produce small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-121000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 339 AM EDT Mon Sep 11 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Waterspouts will be possible Tuesday. Winds will increase during the day on Tuesday as well, which will result in building waves and strengthening currents by the lakeshore. A small craft advisory may be required during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Sep 11, 1:52 PM EDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
152 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Rain 4 NW Montague 43.45N 86.42W
09/11/2023 M1.77 inch Muskegon MI CO-OP Observer
Rainfall From 7 AM to 1 PM Today.
&&Local storm report, Sep 11, 1:56 PM EDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
156 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Rain 5 SW Whitehall 43.37N 86.42W
09/11/2023 M1.25 inch Muskegon MI Mesonet
Mesonet station DW2963 Whitehall.
0148 PM Rain 2 WSW Montague 43.40N 86.40W
09/11/2023 M1.16 inch Muskegon MI Mesonet
Mesonet station FW0475 Montague.
0145 PM Rain 1 NW Hudsonville 42.87N 85.87W
09/11/2023 M1.14 inch Ottawa MI Mesonet
Mesonet station DW5570 Hudsonville.
0146 PM Rain 2 SSW Comstock Park 43.01N 85.68W
09/11/2023 M1.12 inch Kent MI Mesonet
Mesonet station CW2389 Walker.
0145 PM Rain 3 S Jamestown 42.78N 85.85W
09/11/2023 M1.11 inch Ottawa MI Mesonet
Mesonet station FW8793 Gitchel.
0149 PM Rain 2 NNE Cutlerville 42.87N 85.64W
09/11/2023 M1.10 inch Kent MI Mesonet
Mesonet station AV936 KENTWOOD.
0145 PM Rain 1 SE Grandville 42.90N 85.74W
09/11/2023 M1.09 inch Kent MI Mesonet
Mesonet station DW6683 Grandville.
0148 PM Rain 2 SW Pullman 42.46N 86.11W
09/11/2023 M1.08 inch Allegan MI Mesonet
Mesonet station FW1266 HOLLAND.
0145 PM Rain Jamestown 42.83N 85.83W
09/11/2023 M1.02 inch Ottawa MI Mesonet
Mesonet station CW9987 Jamestown.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:52 PM EDT | Small Craft Advisory | GRR | 32 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.